New York, 2016

Flash Flood in New York, July 31, 2016

July 31, 2016 · NWS OKX · 1 event in 1 county or zone

Heavy rainfall developed north of a stationary front and associated weak wave of low pressure located across central New Jersey on the evening of July 31st. With precipitable water values approaching 2 over the area, this resulted in isolated flash flooding across portions of the Lower Hudson Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Heavy rainfall developed north of a stationary front and associated weak wave of low pressure located across central New Jersey on the evening of July 31st. With precipitable water values approaching 2 over the area, this resulted in isolated flash flooding across portions of the Lower Hudson Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 31, 9:39 PM EST, 0 minutes earlier.

Area forecast discussion, Jul 31, 9:39 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service New York NY
1039 PM EDT SUN JUL 31 2016

.SYNOPSIS...
A stationary front remains to the south and west of the region,
and several waves of low pressure will ride along that front
through Monday night. High pressure builds over the region Tuesday
through Thursday, then moves offshore Thursday night. A cold front
approaches from the northwest Friday and moves through Saturday
night. High pressure builds to the west Sunday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Forecast remains generally on track. A stationary front remains
south and west of the local area, cutting through PA and central
NJ. A weak area of low pressure lies on that boundary, centered
over south-central NJ. Meanwhile, high pressure remains anchored
over northern New England. In between those two systems, a
persistent onshore flow is in place over the region. This
continues to usher abundant moisture into the CWA, with PWATs over
2".

POPs will gradually diminish to chance everywhere tonight. Some
showers may produce locally heavy rain. With the precipitation
slowly winding down, we are not anticipating any additional flash
flood warnings, however flash flood advisories remain possible.

Showers that develop over western areas will track east through
tonight, and taper off towards daybreak. Lows will range from the
upper 60s to low 70s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Unsettled weather remains in place Monday. Upper trough digs into
the Northeast, and several waves of low pressure will pass just
south of the region.

A continued warm and humid airmass remains over the area with
surface dewpoints around 70, along with PWATs near 2".

Based on latest model guidance, round of showers and
thunderstorms will impact the area Monday afternoon through Monday
evening, with activity impacting western areas in the afternoon,
and then eastern areas through Monday night. Locally heavy rain
and scattered thunderstorms remain possible.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
The long term period remains dominated by upper ridging centered
over the central and southern United States while nearly zonal
flow with progressive embedded shortwaves dominates along the
US/Canadian border.

Tuesday morning will feature one shortwave exiting the northeast
coast as heights build to the west. Along the Pacific northwest
the next wave to affect the northeast will be coming onshore
Tuesday. Dry weather dominates later Tuesday into early Friday.
Timing and general placement of the shortwave, surface low, and
cold front remains similar to the previous forecast. As the upper
ridge axis moves into the northeast Thursday night into Friday and
the surface high shifts into the north Atlantic a deep southwest
flow develops and brings warmer and more humid conditions back
into the region.

The rather vigorous shortwave tracks along the northern US,
digging a trough into the upper midwest and Great Lakes by the end
of the week. Deepening surface low pressure will send a cold front
toward the area Friday into Saturday, with cold frontal passage
either late day Saturday or Saturday night.

Upper ridging builds once again Saturday night into Sunday as a
surface high builds into the upper midwest.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
Multiple waves of low pressure will ride along a frontal boundary
just south of the area through Monday.

MVFR ceilings should prevail at city terminals, although some
fluctuation between VFR and MVFR is likely. IFR to MVFR conditions
are expected for the remainder of the terminals. Widespread IFR
to MVFR conditions are expected through the overnight and into
Monday morning. Conditions slowly improve Monday afternoon.

Confidence in timing and placement of showers overnight is low.
Any shower that occurs could drop visibilities to MVFR/IFR, and
could lower ceilings and contain heavy rain.

ESE flow expected through today, then backing to the E tonight.
Generally 10-15 kt through this evening, diminishing under 10 kt
overnight.

Additional showers are possible Monday afternoon, however
confidence is low on timing and placement.

.OUTLOOK FOR 00Z MONDAY THROUGH FRIDAY...
.Monday Night...Chance of showers and possibly a tstm. MVFR or
lower conditions possible.
.Tuesday...Mainly VFR, although isolated showers are possible in the
morning.
.Wednesday-Thursday...VFR.
.Friday...chance of showers and thunderstorms. Sub-VFR possible.

&&

.MARINE...
A stationary front remains to the west of the waters. Several
waves of low pressure will pass through the waters through Monday
night, resulting in periods of showers and thunderstorms with
locally heavy rain. The pressure gradient will remain light enough
for winds and seas to remain below Small Craft Advisory criteria.

Winds and seas are forecast to remain below small craft
advisory levels Tuesday and into Friday, as a wave of low
pressure moves east of the waters Tuesday morning and high
pressure builds over the waters through Thursday. As the high
moves offshore Thursday night into Friday and a cold front
approaches from the northwest, southwest flow will increase
across the forecast waters. This flow will  persist until the
cold frontal passage Saturday night. Wind gusts, especially on
the ocean waters may approach small craft levels at times, and
ocean seas may build to near 5 feet by late Friday or Friday
night.

&&

.HYDROLOGY...
Basin average rainfall totals tonight will range from 1/2 inch to
1 inch with locally higher amounts possible.

An additional 1/4 to 3/4 of an inch of rain is then expected
Monday through Monday night, with the highest totals in the Lower
Hudson Valley.

Dry weather returns around midday Tuesday and continues into
Friday morning. Up to an inch of rainfall is possible in showers
and thunderstorms late Friday and Saturday.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...MPS
NEAR TERM...BC/MPS
SHORT TERM...MPS
LONG TERM...MET
AVIATION...BC
MARINE...MPS/MET
HYDROLOGY...MPS/MET
Hazardous weather outlook, Jul 31, 2:17 PM EST, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
317 PM EDT SUN JUL 31 2016

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-012200-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
317 PM EDT SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-012200-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
317 PM EDT SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Jul 31, 8:27 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
927 PM EDT SUN JUL 31 2016

NJZ006-104-NYZ072-073-075-176-178-010215-
HUDSON-EASTERN BERGEN-BRONX-KINGS (BROOKLYN)-NEW YORK
(MANHATTAN)-NORTHERN QUEENS-SOUTHERN QUEENS-
927 PM EDT SUN JUL 31 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BERGEN...HUDSON...
KINGS...QUEENS...NEW YORK AND BRONX COUNTIES...

AT 927 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER UPPER WEST
SIDE...OR OVER NEW YORK...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED BY THIS STORM INCLUDE PALISADES PARK... CLIFFSIDE
PARK...LINCOLN CENTER...WASHINGTON HEIGHTS...CARLSTADT...
WOODSIDE...GREENWICH VILLAGE...WEEHAWKEN...EDGEWATER AND LITTLE
FERRY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4055 7395 4057 7394 4056 7398 4065 7404
      4066 7403 4068 7403 4069 7402 4070 7403
      4068 7404 4068 7406 4067 7406 4078 7414
      4090 7397 4073 7370 4072 7373 4065 7372
      4065 7374 4064 7374 4054 7394
TIME...MOT...LOC 0127Z 317DEG 17KT 4079 7400
Local storm report, Jul 31, 8:43 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
943 PM EDT SUN JUL 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     FLASH FLOOD      WAYNE                   40.95N  74.25W
07/31/2016                   PASSAIC            NJ   LAW ENFORCEMENT

            FLOODING INSIDE THE SCHUYLER COLFAX MIDDLE SCHOOL.

&&

FEB
Local storm report, Jul 31, 8:58 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
958 PM EDT SUN JUL 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     FLASH FLOOD      WAYNE                   40.95N  74.25W
07/31/2016                   PASSAIC            NJ   LAW ENFORCEMENT

            WATER RESCUE WITH THREE OCCUPANTS IN CAR AT VALLEY ROAD
            NEAR JUDITH PLACE

&&

FEB
Local storm report, Jul 31, 9:06 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1006 PM EDT SUN JUL 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     FLASH FLOOD      LYNDHURST               40.80N  74.11W
07/31/2016                   BERGEN             NJ   SOCIAL MEDIA

            ORIENT WAY CLOSED DUE TO FLOODING BETWEEN NEW JERSEY
            AVENUE AND PAGE AVENUE.

&&

FEB
Local storm report, Jul 31, 9:20 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1020 PM EDT SUN JUL 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     FLASH FLOOD      RUTHERFORD              40.82N  74.11W
07/31/2016                   BERGEN             NJ   LAW ENFORCEMENT

            RIVERSIDE AVENUE AT WEST PIERREPONT AVENUE FLOODED.
            REPORT VIA SOCIAL MEDIA.

&&

FEB
Local storm report, Jul 31, 9:30 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1030 PM EDT SUN JUL 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     FLASH FLOOD      WANAQUE                 41.04N  74.29W
07/31/2016                   PASSAIC            NJ   TRAINED SPOTTER

            THE BRIDGE NORTH OF THE INTERSECTION OF WILSON DRIVE
            AND CONKLINTOWN ROAD WAS OVERTOPPED BY FLOOD WATERS FROM
            GREEN SWAMP BROOK.

&&

FEB

The radar

The Brookhaven radar (KOKX), 103 km away, was scanning. The volume nearest the first event began at 02:36 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Rockland

When
July 31, 9:39 PM EST to 10:09 PM EST
Where
Rockland County, 0.53 mi SSE of Germonds to 0.55 mi SE of Germonds
Cause
Heavy Rain
Reported by
Social Media
Coordinates
41.114, -74.045

Several cars were partially submerged due to flooding on East Church Street in Spring Valley.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652940.